Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 137, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 22, 2004, 10:02 PM CDT for Otoe County, Nebraska; Fremont County, Page County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2004, 10:02 PM CDT (03:02 UTC)
- Expired
- May 22, 2004, 11:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Fremont County, IA, Page County, IA, Otoe County, NE
The radar
The Omaha radar (KOAX), 92 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
| May 22, 6:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:50 PM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, May 22, 1:50 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 150 PM CDT SAT MAY 22 2004 .DISCUSSION... PRIMARY CONCERNS WILL DEAL WITH THE SHORT TERM AND NEXT ROUND OF SEVERE WEATHER AND HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT. REMNANTS OF OUTFLOW BOUNDRY THAT WAS ALONG THE SOUTHERN BORDER EARLIER THIS MORNING HAS PRETTY MUCH WASHED OUT WITH 18Z SURFACE ANALYSIS SHOWING MAIN BOUNDRY FROM NORTHERN NEBRASKA INTO NORTHERN IOWA. 18Z OAX UA DATA ALSO SHOWING THAT MID LEVEL TEMPERATURES HAVE RECOVERED QUICKLY FROM EARLIER THIS MORNING SO LATEST SPC DISCUSSION SEEMS REASONABLE WITH STORMS EXPECTED TO LIGHT UP AGAIN IN THE VICINITY OF THE SURFACE BOUNDRY ACROSS NORTHEAST NEBRASKA THIS AFTERNOON. STILL PLENTY OF MOISTURE IN PLACE WITH 12Z META SETTING UP 850 THETA-E AXIS FROM SOUTHERN NEBRASKA INTO SOUTHERN IOWA DURING THE LATE AFTERNOON. THE FLOOD WATCH ISSUED EARLER FOR ABOUT THE NORTH HALF OF THE CWA STILL LOOKS GOOD AT THIS TIME AND NO ADJUSTMENTS PLANNED. OVERALL LITTLE CHANGE TO THE FORECAST WITH A BREAK IN THE ACTIVE WEATHER FOR SUNDAY AND NEXT CHANCE OF STORMS COMING IN ON MONDAY WITH NEXT FRONT AND UPPER WAVE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM BUTLER SAUNDERS AND SARPY COUNTIES NORTHWARD. IA...FLOOD WATCH 4 PM SAT TO 4 AM SUN FROM POTTAWATTMIE COUNTY NORTHWARD. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
Hazardous weather outlook, May 22, 5:10 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SAT MAY 22 2004 IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-230500- BOONE-BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MADISON- MONONA IA-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON- THURSTON-WASHINGTON- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND FLOODING. ISOLATED STRONG TORNADOES MAY ALSO OCCUR. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE OVER NORTHWEST KANSAS MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER WILL BE REQUIRED THIS EVENING. IAZ079-080-090-091-NEZ065>068-078-088>093-230500- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE AREA THIS EVENING. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. STRONG TORNADOES WILL ALSO BE POSSIBLE. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER THREAT WILL LAST INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 11 PM CDT. STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA THIS EVENING. NEZ011-012-016>018-230500- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 510 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE AREA. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL...DAMAGING WINDS...AND FLOODING. THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE WEATHER IS POSSIBLE. STORMS SHOULD EVENTUALLY EVOLVE INTO A LARGE CONVECTIVE SYSTEM WITH VERY HEAVY RAINFALL AND LARGE HAIL EXPECTED OVERNIGHT. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT. VERY UNSTABLE AIR WILL REMAIN ACROSS THE AREA THIS EVENING AS LOW PRESSURE INTENSIFIES OVER NORTHWEST KANSAS AND MOVES TO WEST CENTRAL IOWA BY LATE TONIGHT. THE SEVERE WEATHER AND FLOODING THREAT WILL LAST WELL INTO EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY EVENING AS WELL AS LATE NEXT WEEK. LATER HAZARDOUS WEATHER OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS EVENING. FOBERT
In the hours before
Local storm report, May 22, 9:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
938 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG HICKMAN 40.62N 96.63W
05/22/2004 LANCASTER NE CO-OP OBSERVER
SHED DESTROYED
&&
JBLocal storm report, May 22, 9:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
948 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TORNADO HALLAM 40.54N 96.79W
05/22/2004 LANCASTER NE AMATEUR RADIO
SEVERAL HOUSES DESTROYED AND POWER LINES DOWN REQUESTING
A LOT OF HELP. MEDICAL CALL REQUESTED TO HALLAM NEBRASKA
AS MAJOR DAMAGE.
&&
JBLocal storm report, May 22, 9:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
953 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0947 PM TORNADO 3 SW NEBRASKA CITY 40.65N 95.90W
05/22/2004 OTOE NE EMERGENCY MNGR
BRIEF TOUCHDOWN
&&
JBLocal storm report, May 22, 9:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
956 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST 6 W UNION 40.81N 96.04W
05/22/2004 60 MPH CASS NE AMATEUR RADIO
&&
JBLocal storm report, May 22, 9:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
959 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM FUNNEL CLOUD 1 SW SWANTON 40.37N 97.09W
05/22/2004 SALINE NE EMERGENCY MNGR
&&
JBLocal storm report, May 22, 10:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1001 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL UNION 40.81N 95.92W
05/22/2004 0.88 INCH CASS NE AMATEUR RADIO
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 59 min |
| May 22, 7:13 PM CDT | Tornado Warning | OAX | Dodge, Washington | 62 min |
| May 22, 7:19 PM CDT | Tornado Warning | OAX | Jefferson, Saline | 56 min |
| May 22, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 64 min |
| May 22, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 23 min |
| May 22, 8:09 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 66 min |
| May 22, 8:20 PM CDT | Tornado Warning | OAX | Saline | 10 min |
| May 22, 8:38 PM CDT | Tornado Warning | OAX | Saline | 67 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 49 min |
| May 22, 9:01 PM CDT | Flash Flood Warning | OAX | Douglas, Washington | 6 hr |
| May 22, 9:05 PM CDT | Tornado Warning | OAX | Otoe | 55 min |
| May 22, 9:18 PM CDT | Tornado Warning | OAX | Gage, Lancaster | 57 min |
| May 22, 9:31 PM CDT | Tornado Warning | OAX | Jefferson | 29 min |
| May 22, 9:33 PM CDT | Flash Flood Warning | OAX | Lancaster, Saline | 6 hr |
| May 22, 9:35 PM CDT | Tornado Warning | OAX | Cass | 40 min |
| May 22, 9:45 PM CDT | Tornado Warning | OAX | Saline | 45 min |
| May 22, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 23 min |
| May 22, 10:13 PM CDT | Flash Flood Warning | OAX | Dodge | 6 hr |
| May 22, 10:16 PM CDT | Flash Flood Warning | OAX | Madison | 6 hr |
| May 22, 10:17 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 43 min |
| May 22, 10:22 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 38 min |
| May 22, 10:23 PM CDT | Flash Flood Warning | OAX | Stanton | 6 hr |
| May 22, 10:30 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 60 min |
| May 22, 10:31 PM CDT | Flash Flood Warning | OAX | Otoe | 6 hr |
| May 22, 10:54 PM CDT | Tornado Warning | OAX | Gage, Jefferson | 66 min |
| May 22, 11:02 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 22, 11:09 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Lancaster, Otoe | 66 min |
| May 22, 11:26 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 64 min |
| May 23, 12:00 AM CDT | Flash Flood Warning | OAX | Pierce | 4 hr |
| May 22, 7:46 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 59 min |
| May 22, 7:51 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 54 min |
| May 22, 8:51 PM CDT | Tornado Warning | OAX | Shelby | 39 min |
| May 22, 9:17 PM CDT | Flash Flood Warning | OAX | Shelby | 6 hr |
| May 22, 10:12 PM CDT | Tornado Warning | OAX | Mills | 48 min |
| May 22, 10:33 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 42 min |
| May 22, 10:52 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 23 min |
| May 22, 11:36 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.